Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 19, NWS St. Louis, MO

January 8, 20085 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jan 8, 2008, 4:26 AM CST for 5 counties in Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 8, 2008, 4:26 AM CST (10:26 UTC)
Expired
Jan 8, 2008, 5:15 AM CST
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO, Osage County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 99 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 4:30 AM CSTTSTM WND DMG9 E Rich Fountain, MOLIMBS BLOCKING COUNTY ROAD 725. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
Jan 7, 7:48 PM CSTTornado Watch PDSSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
1.7
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 081026
SVRLSX
MOC055-071-073-151-221-081115-
/O.NEW.KLSX.SV.W.0019.080108T1026Z-080108T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
426 AM CST TUE JAN 8 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OSAGE COUNTY IN CENTRAL MISSOURI
  CRAWFORD COUNTY IN EAST CENTRAL MISSOURI
  WESTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI
  GASCONADE COUNTY IN EAST CENTRAL MISSOURI
  EXTREME WESTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 515 AM CST

* AT 421 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF MOUNT
  STERLING TO 23 MILES SOUTHWEST OF STEELVILLE...OR ALONG A LINE
  EXTENDING FROM 10 MILES NORTHWEST OF OWENSVILLE TO 11 MILES SOUTH
  OF ROLLA...AND MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DRAKE...
  STEELVILLE...
  CHERRYVILLE...
  ROSEBUD...
  CUBA...
  GERALD...
  LEASBURG...
  BOURBON...
  ANTHONIES MILL...
  SULLIVAN...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3777 9133 3778 9153 3779 9155 3815 9154
      3815 9165 3816 9166 3828 9166 3828 9173
      3860 9171 3860 9105 3774 9111 3771 9133
TIME...MOT...LOC 1026Z 233DEG 56KT 3847 9158 3784 9165

$$

BRITT
2 follow-up statements
000 
WWUS53 KLSX 081050
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
450 AM CST TUE JAN 8 2008

MOC055-071-221-081115-
/O.CON.KLSX.SV.W.0019.000000T0000Z-080108T1115Z/
WASHINGTON MO-CRAWFORD MO-FRANKLIN MO-
450 AM CST TUE JAN 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CST
FOR WESTERN FRANKLIN...CRAWFORD AND EXTREME NORTHWESTERN WASHINGTON
COUNTIES...

AT 448 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LYON TO DILLARD...OR ALONG A LINE
EXTENDING FROM 8 MILES SOUTH OF NEW HAVEN TO 14 MILES NORTHEAST OF
SALEM...MOVING EAST AT 50 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...STANTON...
DILLARD...DAVISVILLE AND ANTHONIES MILL.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3777 9132 3780 9143 3859 9134 3860 9106
      3774 9111 3771 9133
TIME...MOT...LOC 1050Z 271DEG 45KT 3850 9116 3773 9127

$$

BRITT
000 
WWUS53 KLSX 081115
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 AM CST TUE JAN 8 2008

MOC055-071-221-081124-
/O.EXP.KLSX.SV.W.0019.000000T0000Z-080108T1115Z/
WASHINGTON MO-CRAWFORD MO-FRANKLIN MO-
514 AM CST TUE JAN 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FRANKLIN...CRAWFORD
AND EXTREME NORTHWESTERN WASHINGTON COUNTIES EXPIRES AT 515 AM CST...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.

LAT...LON 3777 9132 3780 9143 3859 9134 3860 9106
      3774 9111 3771 9133
TIME...MOT...LOC 1114Z 271DEG 45KT 3849 9078 3772 9089

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 4:12 AM CST, 14 minutes earlier.

Area forecast discussion, Jan 8, 4:12 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
412 AM CST TUE JAN 8 2008

.DISCUSSION...
THE STORM SYSTEM THAT BROUGHT SVR WX TO THE REGION YDY WL CONT TO
AFFECT WX ACROSS THE REGION AGAIN TDY. CDFNT CURRENTLY ACROSS ERN
KS...THRU W CENTRAL TO NERN MO...AND ACROSS W CENTRAL TO NRN IL WL
MV EWD SLOWLY TDY. THE CDFNT WL BE IN THE STL METRO AREA AROUND 18Z
TDY. THE UPR LVL TROF THEN BECOMES NEGATIVELY TILTED AND QUICKLY
EJECTS THE SYSTEM ENEWD THIS AFTN.

ATTM...MDLS INDICATE THAT ATMO WL HAVE A CHC TO DESTABILIZE ENUF FOR
POSSIBILITY OF ANOTHER ROUND OF SVR WX AHEAD OF THE CDFNT LATE THIS
MRNG AND INTO THE AFTN.

MDLS ARE BEGINNING TO INDICATE A BRIEF PD OF SN ACROSS EXTREME NRN
PORTIONS OF THE CWA THIS EVE. BASED ON CURRENT MDL TRENDS...LITTLE
TO NO SN ACCUMULATION IS EXPECTED. AFTER THIS SYSTEM PULLS
NEWD...WED IS EXPECTED TO DRY WITH ABV AVG TEMPS WITH HIGHS IN THE
UPR 40S AND 50S.

MDLS SOLNS BEGIN TO DIVERGE AFTER WED WITH EACH MDL HAVING A LITTLE
DIFF SOLN REGARDING STRENGTH AND TIMING OF SYSTEM. HOWEVER...GFS IS
THE OUTLIER WITH THIS SYSTEM KEEPING THE MAIN SYSTEM WELL N OF MO.
THIS SYSTEM WL BRING A CHC OF RA OR SN TO MUCH OF THE AREA ON THURS
INTO FRI. DUE TO LOW CONFIDENCE IN LATEST MDL SOLNS...MADE FEW
CHANGES TO PREV FCST AND TRENDED TWD NAM...UKMET AND ECMWF SOLNS.
MADE FEW CHANGES TO PREV FCST IN EXTD PDS.

TILLY

&&

.AVIATION...
FOR THE 06Z TAFS...
COLD FRONT EXTENDED FROM EAST CENTRAL IA ACROSS NORTH MO INTO
CENTRAL OK LATE THIS EVENING. WIDE BAND OF SHOWERS/THUNDERSTORMS
CONTINUED FROM SOUTHWEST MO ACROSS CENTRAL INTO EAST CENTRAL AND
NORTHEAST MO. SHOWERS/THUNDERSTORMS WERE MOVING TO THE NORTHEAST.
COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHEASTWARD TONIGHT AND ON
TUESDAY. EXPECT THE FRONT TO CLEAR THE STL METRO AREA EARLY DURING
THE AFTERNOON TUESDAY.

TPS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jan 8, 1:49 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
149 AM CST TUE JAN 8 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
149 AM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...REST OF TONIGHT

PERIODS OF THUNDERSTORMS WILL CONTINUE THE REST OF THE NIGHT. THESE
STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...WITH SOME FLOODING
POSSIBLE.

SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE THROUGH
THE NIGHT...GENERALLY SOUTH AND EAST OF THE ST. LOUIS METRO AREA.
THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES TOWARDS DAYBREAK. FOR FURTHER
INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST
STORM PREDICTION CENTER WATCH PRODUCTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ON TUESDAY...PRIMARILY
ACROSS EASTERN MISSOURI AND SOUTHWEST ILLINOIS. SOME STORMS COULD
BE SEVERE ACROSS SOUTH CENTRAL ILLINOIS ON TUESDAY.

THERE IS A CHANCE OF SNOW ACROSS THE AREA ON THURSDAY AND
THURSDAY NIGHT. THERE IS ALSO A CHANCE OF SNOW OVER SOUTHEAST
MISSOURI AS WELL AS SOUTHWEST AND SOUTH CENTRAL ILLINOIS ON
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ATTENTION IS REQUIRED. SPOTTERS ARE ENCOURAGED TO REPORT
HEAVY RAINFALL OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE.
SPOTTERS ARE ALSO ENCOURAGED TO RELAY ANY SEVERE WEATHER REPORTS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

MILLER

In the hours before

Local storm report, Jan 7, 11:20 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1120 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             N WASHINGTON            38.56N 91.02W
01/07/2008  M1.50 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

SIPPRELL
Local storm report, Jan 7, 11:33 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1133 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     HAIL             6 NW COTTLEVILLE        38.81N 90.73W
01/07/2008  E0.75 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            LOCATION AT WINGHAVEN BLVD AND HIGHWAY N.

&&

SIPPRELL
Local storm report, Jan 8, 12:35 AM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1235 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     HAIL             CUBA                    38.06N 91.40W
01/08/2008  E0.88 INCH       CRAWFORD           MO   AMATEUR RADIO

            ALONG HIGHWAY 44 AT MILE MARKER 209.

&&

SIPPRELL
Local storm report, Jan 8, 12:45 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     HAIL             BOURBON                 38.15N 91.25W
01/08/2008  E0.75 INCH       CRAWFORD           MO   AMATEUR RADIO

            DIME SIZED HAIL REPORTED.

&&

SIPPRELL
Local storm report, Jan 8, 12:47 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     HAIL             N SULLIVAN              38.21N 91.17W
01/08/2008  E0.75 INCH       FRANKLIN           MO   TRAINED SPOTTER

            AT INTERSECTION OF LANDERS AND SOUTH SERVICE ROAD.

&&

SIPPRELL
Local storm report, Jan 8, 3:30 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             AVISTON                 38.61N 89.61W
01/08/2008  E0.75 INCH       CLINTON            IL   STORM CHASER

            HAIL FELL FOR 2 MINUTES. ESTIMATED WINDS TO 45 MPH.

&&

KARLZ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 6:20 PM CSTSevere Thunderstorm WarningLSXPike40 min
Jan 7, 7:23 PM CSTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau52 min
Jan 7, 8:12 PM CSTSevere Thunderstorm WarningLSXCallaway, Montgomery, Warren48 min
Jan 7, 8:27 PM CSTTornado WarningLSXPike48 min
Jan 7, 8:35 PM CSTTornado WarningLSXCrawford, Franklin, Gasconade40 min
Jan 7, 8:52 PM CSTSevere Thunderstorm WarningLSXGasconade, Osage38 min
Jan 7, 9:04 PM CSTTornado WarningLSXGasconade, Osage41 min
Jan 7, 9:43 PM CSTTornado WarningLSXLincoln, Pike47 min
Jan 7, 9:43 PM CSTTornado WarningLSXFranklin, Gasconade, Warren27 min
Jan 7, 10:01 PM CSTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade44 min
Jan 7, 10:43 PM CSTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren47 min
Jan 7, 11:18 PM CSTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis42 min
Jan 8, 12:08 AM CSTSevere Thunderstorm WarningLSXCrawford, Gasconade52 min
Jan 8, 12:35 AM CSTSevere Thunderstorm WarningLSXFranklin, Washington40 min
Jan 8, 1:10 AM CSTSevere Thunderstorm WarningLSXJefferson, Saint Louis, City of Saint Louis50 min
Jan 8, 3:39 AM CSTRiver Flood WarningLSXMarion17 hr
Jan 8, 4:39 AM CSTSevere Thunderstorm WarningLSXIron, Reynolds51 min
Jan 8, 5:02 AM CSTSevere Thunderstorm WarningLSXFranklin, Washington25 min
Jan 8, 1:30 PM CSTRiver Flood WarningLSXLincoln20 hr
Jan 8, 2:30 PM CSTRiver Flood WarningLSXOsage20 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.